Illinois, 2001

Flooding in Illinois, April 13 to 30, 2001

April 13 to 30, 2001 · NWS LSX · 4 events in 4 counties and zones

Heavy rainfall in the north hastened the snowmelt in Minnesota and Iowa. Although the flood wave attenuated significantly by the time it reached the St.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Heavy rainfall in the north hastened the snowmelt in Minnesota and Iowa. Although the flood wave attenuated significantly by the time it reached the St. Louis Hydrologic Service Area (HSA), the flooding was still significant. Quincy, IL reached the 10th highest crest of all time reaching 23.5 feet (flood stage 17) on April 27. The flooding was mainly limited to natural floodplain and agricultural lowland, although a few businesses along the riverfront were affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 13, 3:00 AM CST, 8 hours earlier.

Area forecast discussion, Apr 13, 3:00 AM CST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 AM CDT FRI APR 13 2001

TRANQUIL WX IN THE OFFING FOR TDA AS HI PRES CURRENTLY CNTRD OVR IA
GRADUALLY SETTLES SEWD WITH WRN SXNS SEEING SE SFC FLOW DVLP THIS
AFT.  H85 SHWG SOME DECENT WAA/RISE IN TMPS THIS AFT AS SLY FLOW
BCMS ESTABLISHED ABV THE PBL...BUT THIS WON'T BE REALIZED AS QUICKLY
AT THE SFC.  PRVS ZN PCKG TMP TRENDS TDA LK PRETTY GOOD AND ARE
CLOSE TO THE SLIGHTLY COOLER FWC.

ONE OF SVRL SHRTWVS IN THE FAST ZONAL FLOW WL BRING FRONT CURRENTLY
OVR THE NRN HI PLNS THRU MOST OF THE FA TNGT.  MDLS HV BACKED WAY
OFF ON PCPN THREAT AND EITHER KP ANY LIFT TO THE NORTH OVR IA OR
JUST SKIRTING THE NRN CWFA.  I LIKE THE IDEA OF KPG A CHC OF -SHRA
IN THE NORTH BUT GIVEN LATEST MDL TRENDS WL BACK OFF THE POPS
ELSEWHERE.

FNT COMING THRU TNGT WL STALL OUT ACRS SRN MO/NRN AR BY ERLY SAT AND
THEN RETREAT SLIGHTLY NWD DURING THE DAY SAT AS LOW PRES DPNS ACRS
THE SOPLNS RGN.  MORE CRITICAL BNDRY...AT LEAST EARLY ON...WL BE
MORE SRN ONE WHICH WL BE LCTD INVOF OF RED RVR.  MDL GUID SUGGESTING
THIS SHUD BE PRIMARY FOCUS FOR DP CNVCTN.  QUESTION IS HOW QUICKLY
TO INTRO PCPN CHCS.  ETA IS MOST AGRESSIVE BRINGING PCPN INTO WRN
SXNS ON SAT AFT.  THIS APPEARS TO BE RESULTING FM RACING AN IMPULSE
EWD AND VEERING THE LLJ TO SWLY MORE QUICKLY THAN THE OTR MDLS...
HENCE GENERATING LRG SCALE LIFT AND PCPN FASTER ACRS THE CWFA.  ATTM
THINK ETA MAY BE A LTL QUICK...BELIEVING AS PRVSLY MENTIONED THAT
BEST FOCUS WL RMN NR AND JUST NORTH OF THE RED RVR WITH SRN
BNDRY...AND WITH LLJ MORE BACKED...FURTHER WEST IN KS AND FAR WRN MO
ALG NRN 2ND BNDRY.  PCPN SHUD THEN SPREAD ACRS ERN MO/WRN IL SPCLY
SRN ZNS ON SAT NGT AND INTO SUN MRNG AS LRG SCALE LIFT INCRSS WITH
OTR SHRTWV AND VEERING LLJ.  PATTERN AND MDLS INDCTG SUF INSTABILITY
TO INTRO THUNDER INTO THE PCKG.  WL LV TIMING ALONE ON SUN...ALTHO
FASTER AVN SUGGEST THE THREAT CUD BE CONFINED STRICTLY TO THE MRNG
HRS.

ONLY SLIGHT TWEEKS NEEDED TO THE EXTDD.  COOL DOWN CURRENTLY FCST
STILL ON TRACK AS ZONAL FLOW BUCKLES SHWG MAJOR AMPLFICATION EARLY
IN THE WEEK WITH DP TROF IN THE EAST.[

.STL...NONE
GLASS

In the hours before

Special weather statement, Apr 13, 5:00 AM CST, 6 hours before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131630-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
600 AM CDT FRI APR 13 2001

THUNDERSTORMS ARE NOT EXPECTED TODAY OR TONIGHT.  SPOTTER ACTIVATION
WILL NOT BE REQUIRED.

HIGH PRESSURE WILL DOMINATE THE REGION TODAY BRINGING STABLE
CONDITIONS TO THE REGION.  A WEAK COLD FRONT WILL MOVE THROUGH THE
BI-6STATE AREA TONIGHT...BUT THIS WILL ONLY BRING A CHANCE OF SHOWERS
TO NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.

GLASS
Special weather statement, Apr 13, 10:10 AM CST, 50 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1110 AM CDT FRI APR 13 2001

THUNDERSTORMS ARE NOT EXPECTED THIS AFTERNOON OR TONIGHT.  SPOTTER
ACTIVATION WILL NOT BE REQUIRED.

HIGH PRESSURE WILL DOMINATE THE REGION TODAY BRINGING STABLE
CONDITIONS TO THE REGION.

BRITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Pike

When
April 13, 11:00 AM CST to April 30, 11:00 PM CST
Where
Pike forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.623, -90.886 (the zone’s center; the record gives no point)

Flood, Adams

When
April 15, 12:00 PM CST to April 30, 11:00 PM CST
Where
Adams forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Flood, Jersey

When
April 16, 2:30 AM CST to April 30, 11:00 PM CST
Where
Jersey forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Flood, Calhoun

When
April 16, 8:00 AM CST to April 30, 11:00 PM CST
Where
Calhoun forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244134, 5244133, 5244136, 5244135.